?

Log in

No account? Create an account
A Query - Eroticdreambattle — LiveJournal [entries|archive|friends|userinfo]
Tony Grist

[ userinfo | livejournal userinfo ]
[ archive | journal archive ]

A Query [Jan. 25th, 2014|09:15 am]
Tony Grist
Ailz points out that my mother started taking codeine round about the time her mind started fogging up. Codeine- an opiate- is notoriously a fogger up of minds. Could the two things be connected?
linkReply

Comments:
[User Picture]From: heleninwales
2014-01-25 09:53 am (UTC)
It could be affecting her. One of the things to watch out for in the elderly is putting vagueness and loss of memory down to "age". Sometimes it's a side effect of medication. Perhaps you could assess what she's taking and why?
(Reply) (Thread)
[User Picture]From: poliphilo
2014-01-25 11:16 am (UTC)
She's taking codeine for her legs which were aching- and only last thing at night. I'm wondering whether it hasn't simply become a habit. Are the legs still a problem? I'm not sure.
(Reply) (Parent) (Thread)
[User Picture]From: dadi
2014-01-25 11:59 am (UTC)
Absolutely. While my father was waiting for his hip surgery last year, he was on codeine too, and we all were sure that he was sinking into dementia completely. Only when after surgery they weaned him off the stuff, we realized that he was not more confused than a year or two before. If you can, get the doctor to slowly substitute the heavy meds with ibuprofen or something similar.
(Reply) (Thread)
[User Picture]From: poliphilo
2014-01-25 06:18 pm (UTC)
These wonder drugs sometimes do as much harm as good. My mother is taking codeine once a day- more or less out of habit- for a condition that may very well no longer exist. I think we can put a stop to it straight away.
(Reply) (Parent) (Thread)
[User Picture]From: dadi
2014-01-25 07:09 pm (UTC)
Do it slowly though, the weaning off codeine can be terrible. Continue with half a tablet for a while, maybe a quarter then. Otherwise she might get really awful detox symptoms.
(Reply) (Parent) (Thread)
[User Picture]From: splodgenoodles
2014-01-25 12:05 pm (UTC)
Could be. It's also the case that older people are more subject to the side effects, so even a 'normal' dose could bring on dementia-like symptoms. It's a tough balance to get right. Uncontrolled pain can really mess with sleep.
(Reply) (Thread)
[User Picture]From: poliphilo
2014-01-25 06:20 pm (UTC)
We'll see how it goes, but I propose to stop the codeine straight away. She only takes it once a day and I'm not sure she actually needs it.
(Reply) (Parent) (Thread)
From: cmcmck
2014-01-25 12:16 pm (UTC)
In a word, yes.
(Reply) (Thread)
[User Picture]From: basefinder
2014-01-25 01:14 pm (UTC)
Could be. I won't take anything with codeine because of how foggy it makes me feel -- gives me a pounding headache also.
(Reply) (Thread)
[User Picture]From: poliphilo
2014-01-25 06:20 pm (UTC)
I've been on codeine for several years now. I'm not happy about it.
(Reply) (Parent) (Thread)
[User Picture]From: pondhopper
2014-01-25 03:46 pm (UTC)
Definitely and it's also such an addictive drug.
You'd think that they could have found something less strong and dangerous for leg pain. Perhaps it was to help her sleep as well.
(Reply) (Thread)
[User Picture]From: poliphilo
2014-01-25 06:22 pm (UTC)
The doctor prescribed it for a particular condition and she's gone on taking it out of habit. I think we need to see if she can do without it.
(Reply) (Parent) (Thread)
[User Picture]From: sovay
2014-01-25 05:29 pm (UTC)
Could the two things be connected?

I can't read on codeine. Me. It's why I don't take it for pain unless the only thing I'm going to do is fall over and pass out. Yes, it's worth checking out. It's worth checking out all your mother's medications. It may be dementia and there may be nothing to do about it; and it may be accelerated by whatever she's taking for the rest of her health; and it may be a side effect problem entirely. If you don't know, find out!
(Reply) (Thread)
[User Picture]From: rosamicula
2014-01-25 05:33 pm (UTC)
I can read, but promptly forget what I've read, so everything gets a bit Sisyphus.
(Reply) (Parent) (Thread)
[User Picture]From: poliphilo
2014-01-25 06:24 pm (UTC)
I'm on codeine for arthritic pain- and have been for several years. I'm proposing to take myself off it too.
(Reply) (Parent) (Thread)
[User Picture]From: sovay
2014-01-25 07:00 pm (UTC)
I'm proposing to take myself off it too.

That's worth starting straightaway and seeing what happens. In your mother's case, I would double-check with her doctor (I assume she has one) to run down the list of meds and see if there are other likely culprits, as well as just keeping them up to date on the situation. You don't want them thinking that she's on one regime of medications when in fact she's on another. Best of luck.
(Reply) (Parent) (Thread)
[User Picture]From: poliphilo
2014-01-26 10:15 am (UTC)
Yes, we need to talk to her doctor.

But I don't trust doctors.
(Reply) (Parent) (Thread)
[User Picture]From: rosamicula
2014-01-25 05:32 pm (UTC)
This is a huge problem with geriatric care - the doling out of stronger drugs than are actually required - that has all sorts of unintended consequences. The worst of these is immunity to the painkilling effect of the drug/s, meaning they either have to up the dose or move her on to something stronger. The cruelty of this, for tough old birds who hang on, shall we say, means they often run out of painkilling drug effectiveness before they run out of the need for drugs.

Codeine makes me very slow of wit - I deffo couldn't teach history on it as it makes me 'lose' words and dates, though not everyone has that reaction.

If she is not in too much pain, she cold easily take 400mg of ibuprofen before bed and not notice the difference (though if she's been taking the codeine for ages she might get withdrawal headaches for a bit). The other nasy thing about codeine is, like all opiates, it makes one unpleasantly constipated.
(Reply) (Thread)
[User Picture]From: poliphilo
2014-01-25 06:27 pm (UTC)
Constipation isn't my mother's problem- rather the reverse.

She's been on codeine for about six months and only takes it once a day. I don't think she's addicted. Anyway, I propose withdrawing it straight away.
(Reply) (Parent) (Thread)